2013, 2013(special): 489-497. doi: 10.3934/proc.2013.2013.489

A discontinuous Galerkin least-squares finite element method for solving Fisher's equation

1. 

Department of Engineering, Mathematics, and Physics, Texas A&M International University, Laredo, TX 78041

2. 

Department of Mathematics, The University of Southern Mississippi, Hattiesburg, MS 39406

Received  September 2012 Revised  January 2013 Published  November 2013

In the present study, a discontinuous Galerkin least-squares finite element algorithm is developed to solve Fisher's equation. The present method is effective and can be successfully applied to problems with strong reaction, to which obtaining stable and accurate numerical traveling wave solutions is challenging. Numerical results are given to demonstrate the convergence rates of the method and the performance of the algorithm in long-time integrations.
Citation: Runchang Lin, Huiqing Zhu. A discontinuous Galerkin least-squares finite element method for solving Fisher's equation. Conference Publications, 2013, 2013 (special) : 489-497. doi: 10.3934/proc.2013.2013.489
References:
[1]

M.J. Ablowitz and A. Zeppetella, Explicit solutions of Fisher's equation for a special wave speed, Bull. Math. Biol., 41 (1979), no. 6, pp. 835-840.

[2]

K. Al-Khaled, Numerical study of Fishers reaction-diffusion equation by the sinc collocation method, J. Comput. Appl. Math., 137 (2001), pp. 245-255.

[3]

J. Canosa, On a nonlinear diffusion equation describing population growth, IBM J. Res. Develop., 17 (1973), pp. 307-313.

[4]

G.F. Carey and Y. Shen, Least-squares finite element approximation of Fishers reactiondiffusion equation, Numer. Methods Partial Differential Equations, 11 (1995), pp. 175-186.

[5]

I. Daǧ, A. Şahin, and A. Korkmaz, Numerical investigation of the solution of Fisher's equation via the B-spline Galerkin method, Numer. Methods Partial Differential Equations 26 (2010), no. 6, pp. 1483-1503.

[6]

R.A. Fisher, The wave of advance of advantageous genes, Ann. Eugenics, 7 (1937), pp. 355-369.

[7]

J. Gazdag and J. Canosa, Numerical solution of Fisher's equation, J. Appl. Probab., 11 (1974), pp. 445-457.

[8]

B.Y. Guo and Z.X. Chen, Analytic solutions of the Fisher equation, J. Phys. A, 24 (1991), no. 3, pp. 645-650.

[9]

P.S. Hagan, Traveling wave and multiple traveling wave solutions of parabolic equations, SIAM J. Math. Anal. 13 (1982), no. 5, pp. 717-738.

[10]

T. Hagstrom and H.B. Keller, The numerical calculation of traveling wave solutions of nonlinear parabolic equations, SIAM J. Sci. Statist. Comput., 7 (1986), no. 3, pp. 978-988.

[11]

A. Kolmogorov, I. Petrovshy, and N. Piscounoff, Étude de l'équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique, Bull. Univ. Etat Moscou Ser. Int. Sect. A Math. et Mecan., 1 (1937), pp. 1-25.

[12]

D.A. Larson, Transient bounds and time-asymptotic behavior of solutions to nonlinear equations of Fisher type, SIAM J. Appl. Math. 34 (1978), no. 1, pp. 93-103.

[13]

S. Li, L. Petzold, and Y. Ren, Stability of moving mesh systems of partial differential equations, SIAM J. Sci. Comput., 20 (1998), no. 2, pp. 719-738.

[14]

R. Lin, Discontinuous discretization for least-squares formulation of singularly perturbed reaction-diffusion problems in one and two dimensions,, SIAM J. Numer. Anal. 47 (2008/09), 47 (): 89. 

[15]

R. Lin, Discontinuous Galerkin least-squares finite element methods for singularly perturbed reaction-diffusion problems with discontinuous coefficients and boundary singularities, Numer. Math. 112 (2009), no. 2, pp. 295-318.

[16]

J.D. Logan, "An introduction to nonlinear partial differential equations,'' second edition, Wiley-Interscience, John Wiley & Sons, Hoboken, NJ, 2008.

[17]

R.E. Mickens, A best finite-difference scheme for the Fisher equation, Numer. Methods Partial Differential Equations 10 (1994), no. 5, pp. 581-585.

[18]

J.D. Murray, "Mathematical biology,'' Biomathematics, 19, Springer-Verlag, Berlin, 1989.

[19]

D. Olmos and B.D. Shizgal, A pseudospectral method of solution of Fisher's equation, J. Comput. Appl. Math., 193 (2006), pp. 219-242.

[20]

N. Parekh and S. Puri, A new numerical scheme for the Fisher equation, J. Phys. A: Math. Gen., 23 (1990), pp. L1085-L1091.

[21]

Y. Qiu and D.M. Sloan, Numerical solution of Fisher's equation using a moving mesh method, J. Comput. Phys., 146 (1998), pp. 726-746.

[22]

Rizwan-uddin, Comparison of the nodal integral method and nonstandard finite-difference schemes for the Fisher equation, SIAM. J. Sci. Comput., 22 (2000), pp. 1926-1942.

[23]

J. Roessler and H. Hüssner, Numerical solution of the $1+2$ dimensional Fisher's equation by finite elements and the Galerkin method, Math. Comput. Modelling, 25 (1997), pp. 57-67.

[24]

S. Tang and R.O. Weber, Numerical study of Fisher's equation by a Petrov-Galerkin finite element method, J. Austral. Math. Soc. Sci. B, 33 (1991) pp. 27-38.

[25]

V. Thomée, "Galerkin finite element methods for parabolic problems,'' second edition, Springer Series in Computational Mathematics, 25, Springer-Verlag, Berlin, 2006.

[26]

S. Zhao and G.W. Wei, Comparison of the discrete singular convolution and three other numerical schemes for solving Fisher's equation, SIAM J. Sci. Comput., 25 (2003) pp. 127-147.

show all references

References:
[1]

M.J. Ablowitz and A. Zeppetella, Explicit solutions of Fisher's equation for a special wave speed, Bull. Math. Biol., 41 (1979), no. 6, pp. 835-840.

[2]

K. Al-Khaled, Numerical study of Fishers reaction-diffusion equation by the sinc collocation method, J. Comput. Appl. Math., 137 (2001), pp. 245-255.

[3]

J. Canosa, On a nonlinear diffusion equation describing population growth, IBM J. Res. Develop., 17 (1973), pp. 307-313.

[4]

G.F. Carey and Y. Shen, Least-squares finite element approximation of Fishers reactiondiffusion equation, Numer. Methods Partial Differential Equations, 11 (1995), pp. 175-186.

[5]

I. Daǧ, A. Şahin, and A. Korkmaz, Numerical investigation of the solution of Fisher's equation via the B-spline Galerkin method, Numer. Methods Partial Differential Equations 26 (2010), no. 6, pp. 1483-1503.

[6]

R.A. Fisher, The wave of advance of advantageous genes, Ann. Eugenics, 7 (1937), pp. 355-369.

[7]

J. Gazdag and J. Canosa, Numerical solution of Fisher's equation, J. Appl. Probab., 11 (1974), pp. 445-457.

[8]

B.Y. Guo and Z.X. Chen, Analytic solutions of the Fisher equation, J. Phys. A, 24 (1991), no. 3, pp. 645-650.

[9]

P.S. Hagan, Traveling wave and multiple traveling wave solutions of parabolic equations, SIAM J. Math. Anal. 13 (1982), no. 5, pp. 717-738.

[10]

T. Hagstrom and H.B. Keller, The numerical calculation of traveling wave solutions of nonlinear parabolic equations, SIAM J. Sci. Statist. Comput., 7 (1986), no. 3, pp. 978-988.

[11]

A. Kolmogorov, I. Petrovshy, and N. Piscounoff, Étude de l'équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique, Bull. Univ. Etat Moscou Ser. Int. Sect. A Math. et Mecan., 1 (1937), pp. 1-25.

[12]

D.A. Larson, Transient bounds and time-asymptotic behavior of solutions to nonlinear equations of Fisher type, SIAM J. Appl. Math. 34 (1978), no. 1, pp. 93-103.

[13]

S. Li, L. Petzold, and Y. Ren, Stability of moving mesh systems of partial differential equations, SIAM J. Sci. Comput., 20 (1998), no. 2, pp. 719-738.

[14]

R. Lin, Discontinuous discretization for least-squares formulation of singularly perturbed reaction-diffusion problems in one and two dimensions,, SIAM J. Numer. Anal. 47 (2008/09), 47 (): 89. 

[15]

R. Lin, Discontinuous Galerkin least-squares finite element methods for singularly perturbed reaction-diffusion problems with discontinuous coefficients and boundary singularities, Numer. Math. 112 (2009), no. 2, pp. 295-318.

[16]

J.D. Logan, "An introduction to nonlinear partial differential equations,'' second edition, Wiley-Interscience, John Wiley & Sons, Hoboken, NJ, 2008.

[17]

R.E. Mickens, A best finite-difference scheme for the Fisher equation, Numer. Methods Partial Differential Equations 10 (1994), no. 5, pp. 581-585.

[18]

J.D. Murray, "Mathematical biology,'' Biomathematics, 19, Springer-Verlag, Berlin, 1989.

[19]

D. Olmos and B.D. Shizgal, A pseudospectral method of solution of Fisher's equation, J. Comput. Appl. Math., 193 (2006), pp. 219-242.

[20]

N. Parekh and S. Puri, A new numerical scheme for the Fisher equation, J. Phys. A: Math. Gen., 23 (1990), pp. L1085-L1091.

[21]

Y. Qiu and D.M. Sloan, Numerical solution of Fisher's equation using a moving mesh method, J. Comput. Phys., 146 (1998), pp. 726-746.

[22]

Rizwan-uddin, Comparison of the nodal integral method and nonstandard finite-difference schemes for the Fisher equation, SIAM. J. Sci. Comput., 22 (2000), pp. 1926-1942.

[23]

J. Roessler and H. Hüssner, Numerical solution of the $1+2$ dimensional Fisher's equation by finite elements and the Galerkin method, Math. Comput. Modelling, 25 (1997), pp. 57-67.

[24]

S. Tang and R.O. Weber, Numerical study of Fisher's equation by a Petrov-Galerkin finite element method, J. Austral. Math. Soc. Sci. B, 33 (1991) pp. 27-38.

[25]

V. Thomée, "Galerkin finite element methods for parabolic problems,'' second edition, Springer Series in Computational Mathematics, 25, Springer-Verlag, Berlin, 2006.

[26]

S. Zhao and G.W. Wei, Comparison of the discrete singular convolution and three other numerical schemes for solving Fisher's equation, SIAM J. Sci. Comput., 25 (2003) pp. 127-147.

[1]

Lunji Song, Wenya Qi, Kaifang Liu, Qingxian Gu. A new over-penalized weak galerkin finite element method. Part Ⅱ: Elliptic interface problems. Discrete and Continuous Dynamical Systems - B, 2021, 26 (5) : 2581-2598. doi: 10.3934/dcdsb.2020196

[2]

Yue Feng, Yujie Liu, Ruishu Wang, Shangyou Zhang. A conforming discontinuous Galerkin finite element method on rectangular partitions. Electronic Research Archive, 2021, 29 (3) : 2375-2389. doi: 10.3934/era.2020120

[3]

Hsueh-Chen Lee, Hyesuk Lee. An a posteriori error estimator based on least-squares finite element solutions for viscoelastic fluid flows. Electronic Research Archive, 2021, 29 (4) : 2755-2770. doi: 10.3934/era.2021012

[4]

JaEun Ku. Maximum norm error estimates for Div least-squares method for Darcy flows. Discrete and Continuous Dynamical Systems, 2010, 26 (4) : 1305-1318. doi: 10.3934/dcds.2010.26.1305

[5]

H. D. Scolnik, N. E. Echebest, M. T. Guardarucci. Extensions of incomplete oblique projections method for solving rank-deficient least-squares problems. Journal of Industrial and Management Optimization, 2009, 5 (2) : 175-191. doi: 10.3934/jimo.2009.5.175

[6]

Chaoxu Pei, Mark Sussman, M. Yousuff Hussaini. A space-time discontinuous Galerkin spectral element method for the Stefan problem. Discrete and Continuous Dynamical Systems - B, 2018, 23 (9) : 3595-3622. doi: 10.3934/dcdsb.2017216

[7]

Xiu Ye, Shangyou Zhang, Peng Zhu. A weak Galerkin finite element method for nonlinear conservation laws. Electronic Research Archive, 2021, 29 (1) : 1897-1923. doi: 10.3934/era.2020097

[8]

Armando Majorana. A numerical model of the Boltzmann equation related to the discontinuous Galerkin method. Kinetic and Related Models, 2011, 4 (1) : 139-151. doi: 10.3934/krm.2011.4.139

[9]

Peter Frolkovič, Karol Mikula, Jooyoung Hahn, Dirk Martin, Branislav Basara. Flux balanced approximation with least-squares gradient for diffusion equation on polyhedral mesh. Discrete and Continuous Dynamical Systems - S, 2021, 14 (3) : 865-879. doi: 10.3934/dcdss.2020350

[10]

Hao Wang, Wei Yang, Yunqing Huang. An adaptive edge finite element method for the Maxwell's equations in metamaterials. Electronic Research Archive, 2020, 28 (2) : 961-976. doi: 10.3934/era.2020051

[11]

Yoshifumi Aimoto, Takayasu Matsuo, Yuto Miyatake. A local discontinuous Galerkin method based on variational structure. Discrete and Continuous Dynamical Systems - S, 2015, 8 (5) : 817-832. doi: 10.3934/dcdss.2015.8.817

[12]

Kaifang Liu, Lunji Song, Shan Zhao. A new over-penalized weak galerkin method. Part Ⅰ: Second-order elliptic problems. Discrete and Continuous Dynamical Systems - B, 2021, 26 (5) : 2411-2428. doi: 10.3934/dcdsb.2020184

[13]

Hassan Mohammad, Mohammed Yusuf Waziri, Sandra Augusta Santos. A brief survey of methods for solving nonlinear least-squares problems. Numerical Algebra, Control and Optimization, 2019, 9 (1) : 1-13. doi: 10.3934/naco.2019001

[14]

Mila Nikolova. Analytical bounds on the minimizers of (nonconvex) regularized least-squares. Inverse Problems and Imaging, 2008, 2 (1) : 133-149. doi: 10.3934/ipi.2008.2.133

[15]

Na An, Chaobao Huang, Xijun Yu. Error analysis of discontinuous Galerkin method for the time fractional KdV equation with weak singularity solution. Discrete and Continuous Dynamical Systems - B, 2020, 25 (1) : 321-334. doi: 10.3934/dcdsb.2019185

[16]

Leilei Wei, Yinnian He. A fully discrete local discontinuous Galerkin method with the generalized numerical flux to solve the tempered fractional reaction-diffusion equation. Discrete and Continuous Dynamical Systems - B, 2021, 26 (9) : 4907-4926. doi: 10.3934/dcdsb.2020319

[17]

Mikhail Dokuchaev, Guanglu Zhou, Song Wang. A modification of Galerkin's method for option pricing. Journal of Industrial and Management Optimization, 2021  doi: 10.3934/jimo.2021077

[18]

Wenya Qi, Padmanabhan Seshaiyer, Junping Wang. A four-field mixed finite element method for Biot's consolidation problems. Electronic Research Archive, 2021, 29 (3) : 2517-2532. doi: 10.3934/era.2020127

[19]

Xiaoxiao He, Fei Song, Weibing Deng. A stabilized nonconforming Nitsche's extended finite element method for Stokes interface problems. Discrete and Continuous Dynamical Systems - B, 2022, 27 (5) : 2849-2871. doi: 10.3934/dcdsb.2021163

[20]

Ying Liu, Yanping Chen, Yunqing Huang, Yang Wang. Two-grid method for semiconductor device problem by mixed finite element method and characteristics finite element method. Electronic Research Archive, 2021, 29 (1) : 1859-1880. doi: 10.3934/era.2020095

 Impact Factor: 

Metrics

  • PDF downloads (158)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]